To the Editor.—Report of a Case.—
A 26-year-old man with multiple hospitalizations for chemotherapy of stage IV lymphoma experienced a severe subjective sense of restlessness and anxiety. "I feel like jumping out of my skin.... I can't stand this hospital anymore." These complaints were considered to be secondary to his anxiety about his illness and prognosis. However, the restlessness was a distinct change from his behavior during previous hospitalizations and coincided with administration of prochlorperazine (Compazine), 10 mg intravenously every six hours, for nausea. A tentative diagnosis of drug-induced akathisia was made, prochlorperazine treatment was discontinued, and the restlessness completely abated within three days.
Extrapyramidal reactions can occur from dopamine blocking agents such as prochlorperazine or metoclopramide, which are commonly used as antiemetics.1 However, it has been my experience as well as others'2 that akathisia, an intense and highly distressing subjective sense of restlessness, is the side